Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 39, NWS Milwaukee, WI

April 20, 20234 counties in Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Apr 20, 2023, 4:16 PM CDT for 4 counties in Wisconsin. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2023, 4:16 PM CDT (21:16 UTC)
Expired
Apr 20, 2023, 4:49 PM CDT
In force
33 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Dane County, WI, Green County, WI, Jefferson County, WI, Rock County, WI

The radar

The Milwaukee radar (KMKX), 59 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 2:06 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

189 
WUUS53 KMKX 202116
SVRMKX
WIC025-045-055-105-202200-
/O.NEW.KMKX.SV.W.0039.230420T2116Z-230420T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
416 PM CDT Thu Apr 20 2023

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  East central Green County in south central Wisconsin...
  Northwestern Rock County in south central Wisconsin...
  Southeastern Dane County in south central Wisconsin...
  Southwestern Jefferson County in southeastern Wisconsin...

* Until 500 PM CDT.

* At 416 PM CDT, a severe thunderstorm was located near Brodhead,
  moving northeast at 65 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Eastern Madison, Stoughton, Fort Atkinson, Jefferson, McFarland,
  Lake Mills, Edgerton, Evansville, Brodhead, Cottage Grove, Johnson
  Creek, Deerfield, Cambridge, Orfordville, Footville, Lake Ripley,
  Lake Koshkonong, Fulton, Albion, and Magnolia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 800 PM CDT for south central
and southeastern Wisconsin.

&&

LAT...LON 4261 8929 4260 8937 4262 8946 4308 8925
      4307 8867
TIME...MOT...LOC 2116Z 219DEG 57KT 4267 8933 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

BOXELL
3 follow-up statements
529 
WWUS53 KMKX 202129
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
429 PM CDT Thu Apr 20 2023

WIC045-202138-
/O.CAN.KMKX.SV.W.0039.000000T0000Z-230420T2200Z/
Green WI-
429 PM CDT Thu Apr 20 2023

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GREEN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CDT for south central
and southeastern Wisconsin.

LAT...LON 4272 8926 4284 8934 4308 8925 4307 8867
      4278 8909
TIME...MOT...LOC 2128Z 219DEG 57KT 4282 8916 

$$

WIC025-055-105-202200-
/O.CON.KMKX.SV.W.0039.000000T0000Z-230420T2200Z/
Rock WI-Dane WI-Jefferson WI-
429 PM CDT Thu Apr 20 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHWESTERN ROCK...SOUTHEASTERN DANE AND SOUTHWESTERN JEFFERSON
COUNTIES...

At 428 PM CDT, a severe thunderstorm was located near Edgerton,
moving northeast at 65 mph.

HAZARD...Half dollar size hail.

SOURCE...Trained weather spotters.  Half dollar size hail was 
         reported northeast of Footville in Rock County. 

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Eastern Madison, Stoughton, Fort Atkinson, Jefferson, McFarland, Lake
Mills, Edgerton, Evansville, Cottage Grove, Johnson Creek, Deerfield,
Cambridge, Lake Ripley, Lake Koshkonong, Fulton, Albion, Utica,
Rockdale, Busseyville, and Cooksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for south central
and southeastern Wisconsin.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4272 8926 4284 8934 4308 8925 4307 8867
      4278 8909
TIME...MOT...LOC 2128Z 219DEG 57KT 4282 8916 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

BOXELL
589 
WWUS53 KMKX 202138
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
438 PM CDT Thu Apr 20 2023

WIC105-202148-
/O.CAN.KMKX.SV.W.0039.000000T0000Z-230420T2200Z/
Rock WI-
438 PM CDT Thu Apr 20 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ROCK COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CDT for south central
and southeastern Wisconsin.

LAT...LON 4287 8925 4308 8918 4307 8867 4286 8907
TIME...MOT...LOC 2138Z 219DEG 57KT 4295 8902 

$$

WIC025-055-202200-
/O.CON.KMKX.SV.W.0039.000000T0000Z-230420T2200Z/
Dane WI-Jefferson WI-
438 PM CDT Thu Apr 20 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN DANE AND WEST CENTRAL JEFFERSON COUNTIES...

At 438 PM CDT, a severe thunderstorm was located near Cambridge, or 8
miles north of Edgerton, moving northeast at 65 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Stoughton, Jefferson, Lake Mills, Johnson Creek, Deerfield,
Cambridge, Lake Ripley, Albion, Utica, and Rockdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for south central
and southeastern Wisconsin.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4287 8925 4308 8918 4307 8867 4286 8907
TIME...MOT...LOC 2138Z 219DEG 57KT 4295 8902 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

BOXELL
343 
WWUS53 KMKX 202149
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
449 PM CDT Thu Apr 20 2023

WIC025-055-202159-
/O.CAN.KMKX.SV.W.0039.000000T0000Z-230420T2200Z/
Dane WI-Jefferson WI-
449 PM CDT Thu Apr 20 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DANE AND WEST
CENTRAL JEFFERSON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, small hail is
still possible with this thunderstorm.

A Tornado Watch remains in effect until 800 PM CDT for south central
and southeastern Wisconsin.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Milwaukee/Sullivan.

LAT...LON 4287 8925 4308 8918 4307 8867 4286 8907
TIME...MOT...LOC 2147Z 219DEG 57KT 4309 8887 

$$

BOXELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:28 PM CDT, 48 minutes earlier.

Area forecast discussion, Apr 20, 3:28 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
328 PM CDT Thu Apr 20 2023

.SHORT TERM...
(Issued 328 PM CDT Thu Apr 20 2023)

Tonight through Friday night:

Severe thunderstorms will be possible this afternoon into early
evening. Low pressure will lift by just to the northwest during
this time frame, with southern Wisconsin solidly in the warm
sector of this system. Instability and lapse rates are on the
increase, with 50-60 knots of effective bulk shear already in
place. With a cold front approaching from the west, thunderstorms
are likely, with a potential for hail, damaging winds, and
tornadoes. Could see an initial discrete supercell potential this
afternoon. Storms may then congeal into more of a line towards
the eastern forecast area. Severe potential will continue into
early evening when the cold clears the forecast area.

Decreasing clouds are expected overnight, with a cooler and breezy
day on Friday. Highs will be near normal tomorrow ahead of a
secondary cold front, as the main shortwave approaches. Could see
a few showers in the west tomorrow afternoon, but most places are
likely to be dry tomorrow.

DDV

&&

.LONG TERM...
(Issued 328 PM CDT Thu Apr 20 2023)

Saturday through Thursday:

Much cooler conditions are likely for the weekend behind the cold
front, with high temps not expected to get out of the 40s. May see
a few snowflakes mix in with light rain chances Saturday, with dry
weather likely Sunday. Breezy west to northwest winds and mostly
cloudy skies will add to the chillier conditions for the weekend.

Temperatures will slowly recover early to mid week next week,
though likely remaining below normal. Shortwaves may bring some
light precip Mon night into Tue and again on Thursday. Not out of
the question for some snow mixing in with rain once again Mon
night into Tue.

DDV

&&

.AVIATION...
(Issued 328 PM CDT Thu Apr 20 2023)

Another round of storms is likely this afternoon into early
evening as a cold front sweeps through. Some of these storms may
be severe. Winds will shift quickly to the west behind the front.
Could also see a few hours of ceilings in the 1-2 kft range behind
the cold front later afternoon and evening, with clearing skies
then expected overnight.

Breezy southwest winds are expected Friday along with VFR
conditions. Could see a shower or two northwest of Madison in the
afternoon, but most places should be dry tomorrow.

DDV

&&

.MARINE...
(Issued 328 PM CDT Thu Apr 20 2023)

Low pressure will lift from far southeast Minnesota this
afternoon to northeast Minnesota by later tonight. Easterly winds
will likely hit gale force at times across far northern parts of
the lake through this evening. A cold front will sweep through the
area this evening, with winds becoming westerly behind the front.
The front will also bring around of thunderstorms to the lake.
Small Craft Advisory conditions will continue for the nearshore
waters through this evening.

Breezy southerly winds Friday will become westerly by Saturday, as
a secondary cold front moves through. High pressure of 30.2 inches
will then gradually build in from the west this weekend into
early next week, with breezy west to northwest winds likely as the
high builds in. Winds are expected to be below gale force through
this period, though another Small Craft Advisory will likely be
needed Friday.

DDV

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Gale Warning...LMZ261-LMZ362 until midnight Friday.

     Small Craft Advisory...LMZ645-LMZ646 until 9 PM Thursday.

     Small Craft Advisory...LMZ643-LMZ644 until 1 AM Friday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Apr 20, 3:31 PM CDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
331 PM CDT Thu Apr 20 2023

WIZ046-047-051-052-056>060-062>072-212045-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
331 PM CDT Thu Apr 20 2023

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Thunderstorms are likely this afternoon into early evening, with
severe storms possible.

River flooding will continue in the Portage area.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

River flooding will continue in the Portage area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation and reports may be needed today.

LMZ643>646-212045-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
331 PM CDT Thu Apr 20 2023

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A Small Craft Advisory continues through this evening.

Thunderstorms are likely late this afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Another Small Craft Advisory will likely be needed Friday for
gusty southwest winds.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-212045-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
331 PM CDT Thu Apr 20 2023

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Gale force winds are likely across far northern Lake Michigan
through this evening.

Thunderstorms are likely later afternoon into this evening.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

No hazardous weather is expected at this time.

www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 3:31 AM CDTSpecial Weather StatementMKXGreen, Lafayette29 min
Apr 20, 4:18 AM CDTSpecial Weather StatementMKXJefferson27 min
Apr 20, 3:07 PM CDTGale WarningMKX9 hr
Apr 20, 4:48 PM CDTSpecial Weather StatementMKXJefferson27 min
Apr 20, 5:09 PM CDTSpecial Marine WarningMKX51 min
Apr 20, 5:17 PM CDTSevere Thunderstorm WarningMKXRock, Walworth28 min
Apr 20, 6:04 PM CDTSpecial Weather StatementMKXKenosha, Racine26 min
Apr 20, 6:06 PM CDTSpecial Marine WarningMKX54 min
Apr 20, 6:19 PM CDTSevere Thunderstorm WarningMKXMilwaukee, Waukesha26 min
Apr 20, 6:28 PM CDTSpecial Marine WarningMKX47 min
Apr 20, 6:56 PM CDTSevere Thunderstorm WarningMKXFond du Lac, Sheboygan34 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.